Ohio, 2008

Hail and Damaging Wind in Ohio, June 23, 2008

June 23, 2008 · NWS CLE · 21 events in 11 counties and zones

Upper level troughs of low pressure continued to swing through the region. While relatively cooler air was in place across the region, there was still enough instability across the area to cause showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Upper level troughs of low pressure continued to swing through the region. While relatively cooler air was in place across the region, there was still enough instability across the area to cause showers and thunderstorms to develop. Many of the thunderstorms became severe with numerous reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 23, 11:49 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 23, 11:49 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1249 PM EDT MON JUN 23 2008

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL ROTATE EAST ACROSS THE AREA TODAY. HIGH
PRESSURE WILL BEGIN TO BUILD OVER THE REGION TONIGHT AND TUESDAY
AND THEN DOMINATE THE REGION THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED TO CHANGE THE WORDING TO SCATTERED BASED ON A LITTLE DRIER
AIR ALOFT. THE COLDEST PART OF THE TROF AXIS IS OVER THE EASTERN
PORTION OF THE FORECAST AREA.

SIMILAR TO PAST COUPLE OF DAYS EXPECT THIS TYPE OF
ACTIVITY TO INCREASE LATER TODAY AS VERY COOL UPPER TROUGH ROTATES
ACROSS AREA. THIS FEATURE WILL MAKE ONLY SLOW PROGRESS TODAY.
TEMPS ALOFT VERY COOL WITH 500 MB READINGS PROGGED TO BE BETWEEN
NEG 16 TO 18 TODAY. AS A RESULT...LAPSE RAPES WILL BE VERY STEEP
WITH MOST UNSTABLE LAYER CAPES GREATER THAN 1000 J/KG. AREA WILL
AGAIN BE OUTLOOKED FOR SEVERE STORMS AND THIS SEEMS REASONABLE
GIVEN COOL TEMPERATURE PROFILE. HAIL WILL AGAIN BE THE MAIN
CONCERN TODAY AS LOW LEVEL WIND SHEAR MARGINAL. WILL BUMP POPS TO
LIKELY ALL AREAS TODAY. IN BETWEEN SHOWERS AND STORMS THERE WILL
BE SOME SUN. GIVEN CURRENT OBS...DOESN/T APPEAR FOG WILL BE A
WIDESPREAD PROBLEM THIS AM.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
TROUGH WILL BE SLOW TO EXIT REGION AND WILL NEED TO KEEP PRECIP
MENTION ALL AREAS FOR THE START OF THE TONIGHT FORECAST. QUICK
LOOK AT CURRENT SATELLITE SHOWS THAT THERE IS PRETTY RAPID
CLEARING BEHIND TROUGH. THUS EXPECT THE EVENING TO START OUT WITH
CLOUDS AND SCATTERED PRECIP WITH RAPID CLEARING OVERNIGHT AS HIGH
PRESSURE QUICKLY BUILDS IN. TUESDAY WILL BE A MOSTLY SUNNY TO
PARTLY CLOUDY DAY. SOME QUESTION AS TO HOW FAST THE SURFACE HIGH MOVES
OFF TO THE EAST. BOTH LATEST NAM AND ECMWF PUSH RIDGE TO THE EAST
COAST ON WEDNESDAY WHICH ALLOWS WARM SOUTHERLY FLOW TO RETURN TO
THE LOCAL AREA. BOTH ALSO DEVELOP PRECIP OVER AREA ON WEDNESDAY.
MEANWHILE...THE GFS REMAINS A LITTLE SLOWER MOVING RIDGE OFF TO
THE E WHICH SLOWS PRECIP ONSET. FOR NOW WILL USE A COMPROMISE
SOLUTION WITH JUST SMALL POPS IN THE WEST...WEDNESDAY AFTERNOON.
PRECIP CHANCES WILL INCREASE WED NIGHT. GUID TEMPS HAVE BEEN
DECENT LATELY AND WILL BE FOLLOWED FAIRLY CLOSELY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
UNSETTLED WEATHER APPEARS LIKELY DURING THE EXTENDED PERIOD. MODEL
DIFFS PREVAIL AND TOUGH TO PICK OUT A DRY PERIOD. NEW PACKAGE WILL BE
SIMILAR TO PREVIOUS PACKAGE WITH SMALL CHANCE POPS MOST PERIODS
THROUGH SATURDAY. WILL TRY TO DRY THINGS OUT FOR SUNDAY. MOISTURE
LEVELS WILL SLOWLY BUILD DURING PERIOD WITH DEWPOINTS AROUND 60 BY
THE END OF THE WEEK. THUS IT WILL FEEL A LITTLE WARMER THAN
FORECAST TEMPS WOULD APPEAR TO INDICATE.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
UPPER TROF OVER THE AREA WILL DRIFT EAST THROUGH THE TAF FORECAST
PERIOD AND HIGH PRESSURE WILL TRY TO BUILD IN ON TUESDAY. COLD
FRONT IS ASSOCIATED WITH UPPER LOW MOVING EAST THIS AFTERNOON. STILL SOME
QUESTION HOW WIDESPREAD THE THUNDERSTORM ACTIVITY WILL BE. AT THIS
TIME FEELING THAT THE MAJORITY OF ACTIVITY WILL BE OVER THE
EASTERN PORTION OF THE FORECAST AREA. IN THE THUNDERSTORMS NON VFR
CONDITIONS. THE BIG THREAT WILL BE HAIL WITH THE FREEZING LEVEL
SO LOW NEAR 9000 FEET. THE ACTIVITY SHOULD DECREASE QUICKLY THIS
EVENING. IN THE NORTHWEST FLOW A LITTLE ON THE EDGE ABOUT THE FOG
THREAT FOR TONIGHT...THE WINDS WILL DECREASE BUT THE DEW POINTS
WONT BE DROPPING MUCH. ANY FOG WOULD BE BRIEF.

OUTLOOK...HIGH PRESSURE WILL MOVE EAST WEDNESDAY AND THE MODELS
START SPREADING A THREAT BACK IN BY LATE WEDNESDAY AND THEN THE
THREAT WILL CONTINUE INTO FRIDAY AS A WARM FRONT WILL MOVE THROUGH
THE AREA. NON VFR CONDITIONS MAINLY IN SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
GENERALLY LIGHT FLOW EXPECTED THROUGH THE NEXT FIVE DAYS WHICH
SHOULD RESULT IN WAVES 2 FEET OF LESS MOST OF THE TIME.   CHANCE FOR
THUNDERSTORMS ON THE LAKE TODAY HOWEVER AS A TROF OF LOW PRESSURE
MOVES OVER THE AREA.  TUESDAY HIGH PRESSURE BUILDS IN.  NEXT CHANCE
FOR THUNDERSTORMS WILL COME WEDNESDAY NIGHT INTO FRIDAY AS LOW
PRESSURE AND AN ASSOCIATED UPPER DISTURBANCE MOVES THROUGH THE GREAT
LAKES REGION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA/KIELTYKA
SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...KIELTYKA
MARINE...TK
Hazardous weather outlook, Jun 23, 4:20 AM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT MON JUN 23 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-240930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
520 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY. THUNDERSTORMS ARE EXPECTED
TO DEVELOP TODAY AS AN UPPER LEVEL DISTURBANCE ROTATES ACROSS THE
LOCAL AREA. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE...
ESPECIALLY THIS AFTERNOON. GIVEN VERY COLD TEMPERATURES
ALOFT...THE MAIN SEVERE WEATHER THREAT TODAY WILL BE FROM LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KUBINA

In the hours before

Local storm report, Jun 23, 8:34 AM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
934 AM EDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             CLINTON                 40.93N 81.63W
06/22/2008  M0.75 INCH       SUMMIT             OH   PUBLIC

0335 PM     HAIL             MARSEILLES              40.70N 83.39W
06/22/2008  M0.75 INCH       WYANDOT            OH   PUBLIC

0408 PM     HAIL             MOUNT VERNON            40.39N 82.48W
06/22/2008  M0.75 INCH       KNOX               OH   PUBLIC

0555 PM     HAIL             KELLEYS ISLAND          41.60N 82.71W
06/22/2008  M0.75 INCH       ERIE               OH   LAW ENFORCEMENT

0525 PM     HAIL             VERMILION               41.41N 82.32W
06/22/2008  M0.75 INCH       LORAIN             OH   PUBLIC

0148 PM     HAIL             STRONGSVILLE            41.31N 81.83W
06/22/2008  M1.75 INCH       CUYAHOGA           OH   TRAINED SPOTTER

0342 PM     HAIL             2 E WOOSTER             40.82N 81.89W
06/22/2008  M0.75 INCH       WAYNE              OH   TRAINED SPOTTER

0429 PM     HAIL             MOUNT VERNON            40.39N 82.48W
06/22/2008  M0.50 INCH       KNOX               OH   TRAINED SPOTTER

&&

WILLARD

The radar

The Cleveland radar (KCLE), 115 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

20 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
June 23, 12:55 PM EST
Where
Knox County, 2.01 mi SE of Amity
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.450, -82.353

Penny size hail was observed and accumulated enough to cover the ground.

Hail, Knox

When
June 23, 1:30 PM EST
Where
Knox County, 5 mi E of Centerburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.300, -82.605

Hail, Wayne

When
June 23, 1:45 PM EST
Where
Wayne County, Fredericksburg
Measured
0.88 in hail
Reported by
Public
Coordinates
40.680, -81.870

Nickel size hail was observed.

Hail, Ashtabula

When
June 23, 1:55 PM EST
Where
Ashtabula County, Pierpont
Measured
0.88 in hail
Reported by
Public
Coordinates
41.750, -80.570

Nickel size hail was observed.

Hail, Wayne

When
June 23, 1:55 PM EST
Where
Wayne County, Fredericksburg
Measured
0.75 in hail
Reported by
Public
Coordinates
40.680, -81.870

Hail, Ashtabula

When
June 23, 2:05 PM EST
Where
Ashtabula County, Andover
Measured
0.88 in hail
Reported by
Public
Coordinates
41.620, -80.570

Nickel size hail was observed.

Hail, Holmes

When
June 23, 2:15 PM EST
Where
Holmes County, 3.78 mi ENE of Winesburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.641, -81.633

Nickel size hail was observed south of Wilmont.

Hail, Mahoning

When
June 23, 2:29 PM EST
Where
Mahoning County, 1 mi E of Canfield
Measured
0.75 in hail
Reported by
Public
Coordinates
41.020, -80.751

Thunderstorm Wind, Ottawa

When
June 23, 2:30 PM EST
Where
Ottawa County, 5 mi N of Oak Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
41.592, -83.150

Several large limbs were reported down.

Hail, Ottawa

When
June 23, 2:56 PM EST
Where
Ottawa County, Elmore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.480, -83.300

Hail, Ashtabula

When
June 23, 3:00 PM EST
Where
Ashtabula County, Bulah
Measured
0.75 in hail
Reported by
Public
Coordinates
41.780, -80.670

Hail, Huron

When
June 23, 3:06 PM EST
Where
Huron County, Norwalk
Measured
0.75 in hail
Reported by
Public
Coordinates
41.230, -82.620

Hail, Summit

When
June 23, 3:15 PM EST
Where
Summit County, Cuyahoga Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.130, -81.480

Hail, Summit

When
June 23, 3:18 PM EST
Where
Summit County, Akron
Measured
0.88 in hail
Reported by
Public
Coordinates
41.080, -81.500

Nickel size hail was observed.

Hail, Portage

When
June 23, 3:23 PM EST
Where
Portage County, Ravenna
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.170, -81.230

Hail, Summit

When
June 23, 3:25 PM EST
Where
Summit County, Stow
Measured
0.75 in hail
Reported by
Public
Coordinates
41.170, -81.430

Hail, Huron

When
June 23, 3:30 PM EST to 3:45 PM EST
Where
Huron County, 3 mi W of Norwalk to Norwalk
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.230, -82.678

Trained spotters observed hail up to golf ball size.

Hail, Wood

When
June 23, 3:40 PM EST
Where
Wood County, 3 mi S of Haskins
Measured
0.88 in hail
Reported by
Public
Coordinates
41.427, -83.720

Nickel size hail was observed.

Hail, Huron

When
June 23, 4:00 PM EST
Where
Huron County, Norwalk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.230, -82.620

Hail, Wayne

When
June 23, 4:10 PM EST
Where
Wayne County, Wooster
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.800, -81.930

Nickel size hail was observed.

Hail, Trumbull

When
June 23, 4:20 PM EST
Where
Trumbull County, Lordstown
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.170, -80.850

Nickel size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118119, 118122, 118158, 118110, 118156, 118111, 118155, 118112, 118154, 118123, 118157, 118113, 118150, 118115, 118125, 118128, 118126, 118144, 118140, 118147, 118149.